Alert archive / Wyoming / High Wind Watches in 2022

High Wind Watch 41, NWS Cheyenne, WY

September 21, 2022Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Sep 21, 2022, 2:02 PM MDT for Albany County, Laramie County, Platte County, Wyoming. It took effect at Sep 23, 2022, 3:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 21, 2022, 2:02 PM MDT (20:02 UTC)
In effect from
Sep 23, 2022, 3:00 AM MDT
Expired
Sep 22, 2022, 3:03 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Sep 21, 11:50 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 21, 11:50 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1150 AM MDT Wed Sep 21 2022

.SHORT TERM...(Today through Friday)
Issued at 420 AM MDT Wed Sep 21 2022

An active next 48 to 72 hours of weather for our area is ahead of
us. The main forecast challenges this morning deal with the
precipitation event today through tomorrow, followed by a
potential high wind event for the wind prone areas on Friday.

Currently, GOES water vapor imagery shows the plume of deep
moisture stretching from Baja California northeastward across the
four corners states and into Southeast WY and western Nebraska.
Drier air can be seen across western Wyoming and NW Colorado
pushing eastward into our western areas, which is expected to lead
to a decrease in shower activity over the western counties this
morning. Radar shows a few light showers moving to the northeast
across the area, but much of this is probably still not reaching
the ground. Some more robust shower activity and even a few
lightning strikes has developed across NE Colorado and is now
starting to push into Kimball and Cheyenne counties. This is
likely associated with warm air advection and isentropic lift at
around 700-mb, which has been advertised on the RAP to develop in
this area. Some convective instability is also present in this
area. 700-mb analysis shows a small area of S to SSE flow just
creeping into the I-80 corridor east of Cheyenne, while
southwesterly to westerly flow exists over the rest of the area.
Expecting this area to be the main focus for shower activity
during the day today, but have reduced PoPs elsewhere for the
morning hours to account for the dry air pushing in from the west.

The synoptic setup is fairly complex this morning, which is
resulting in widely varying model projections even at this short
lead time. The broad cutoff low is starting to drift northeastward
back on land in California, while the northern branch trough is
skirting off to our north, compressing the southern plains ridge.
A surface high located under the western edge of the northern
trough is drifting southward along Rocky Mountain front. Winds
have turned northeasterly over the high plains, but temperatures
remain quite warm, with the colder air slow still in northern
Wyoming. Expect gradual cooling through the morning with
increasing cloud cover as the low-levels moisten. Nudged forecast
highs upward slightly for Wednesday as we may not be seeing the
thicker cloud cover until later in the day. A secondary surge of
moisture is expected to move in from the southwest Wednesday
afternoon, so have PoPs increasing once again during the afternoon
hours for those outside of the SE corner of the CWA. Stronger lift
will also come in the form of a shortwave rotating around the
cutoff low, a strengthening reverse pressure gradient across the
mountains which will increase the southeasterly moist upslope flow
over the high plains, and isentropic lift spreading northward.
This setup continues to favor our more southern zones along the
I-80 corridor for increasing precipitation covering tonight. There
is still uncertainty with the HRRR and GEFS showing a rather dry
solution for much of the area, while the ECMWF ensembles and
NAMNest have more widespread notable QPF. Our area will be under
the right exit region of the jet streak, which is likely
partially why some models keep us drier. The question will be if
the sources of lift can overcome the descent associated with this
feature. Kept the forecast in the middle of these two solutions,
and leaned on the HREF for QPF. The highest QPF is likely to along
the I-80 corridor with 0.2 to 0.5 liquid, and possibly locally
higher in Kimball/Cheyenne counties. Totals drop off heading
northward, with little expected north of the North Platte River
Valley, although Alliance could be on the edge. Guidance has been
trending cooler for Thursday east of a line from about Cheyenne to
Torrington, where cloud cover may hold strong through much of the
day. Expecting a final surge of moisture and lift as the axis of
the main trough approaches on Thursday. Some convective
instability working into western/northern counties may increase
the chances for thunder there.

The trough axis crosses through our area late on Thursday evening,
and things will change rapidly behind. Much drier air will be
advected in with increasing westerly flow and subsidence in the
wake of the trough. Expect winds to increase after midnight as
strong subsidence moves overhead. The GFS has been very consistent
in showing impressive winds developing Friday morning, and the
ECMWF is on board with both now showing 700-mb winds in excess of
50 knots over the Laramie range. Due to this consistency, have
higher confidence in wind prone areas seeing a hazardous wind
event. Thus, decided to issue a High Wind Watch for WYZ110
(Arlington/Elk Mountain) where confidence in seeing 50+kt gusts is
highest. Considering this is the first of the season, felt some
extra advance notice would be beneficial to remind folks that wind
season is nearly here. Internal guidance shows about a 40% chance
of high wind at Bordeaux and the I-80 summit, so didn't quite have
the confidence to include those zones at this time, but later
shifts should consider expanding the watch.

.LONG TERM...(Friday night through Tuesday)
Issued at 420 AM MDT Wed Sep 21 2022

In the wake of the departing upper level trough, upper level ridging
over the Intermountain West this weekend will gradually amplify and
shift to the east over the Rocky Mountains early next week. After a
mild Saturday, a weak cold front will move quickly southeast across
the high plains Saturday night which will cool temperatures closer
to seasonal normals Sunday (highs in the upper 60s and lower 70s).
Increasing subsidence and drying beneath a northwesterly flow aloft
will warm temperatures above seasonal normals (highs in the 70s to
lower 80s). Minimum relative humidities will decrease into the teens
Monday and Tuesday. It will be breezy Saturday, with lighter
winds through the remainder of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through Thursday morning)
Issued at 1150 AM MDT Wed Sep 21 2022

Pacific storm system and associated cold front is forecast to push
into Wyoming tonight and Thursday.  Well out ahead of this system,
an area of moderate rainfall is expected to develop in Colorado this
afternoon and push northeast into Wyoming this evening. Expect
periods of rain for most terminals through tonight with patchy fog
or drizzle at times. Conditions are not expected to improve until
late Thursday morning.

HAZARDS/WEATHER TRENDS: Low confidence Aviation forecast this
afternoon, but confidence should increase by tonight with widespread
MVFR and eventually IFR/LIFR conditions expected after 03z Thursday.
Coverage of showers is in question today with KCYS radar loop
showing little activity in the area.  Delayed the onset of rainfall
and MVFR conditions until this evening. A few thunder showers are
possible, but confidence with timing and coverage is very low.

&&

.FIRE WEATHER...
Issued at 420 AM MDT Wed Sep 21 2022

Diminished fire weather concerns over the next 48 hours due to
cooler temperatures, higher humidity, and potential precipitation.
The best chance for wetting rains will be along the I-80 corridor
and southward, with lower probabilities progressively further
north. Drier air will push in early Friday along with the
possibility for strong winds. The wind prone areas could see wind
gusts of 60 mph, while gusts of 35 to 50 mph are possible for
other areas of southeast Wyoming. Currently, humidity is expected
to remain above critical thresholds, but could see min RH below
20% for some areas especially east of the Laramie range. Looking
breezy and dry on Saturday. A warm and dry weather pattern will
begin Sunday through early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Thursday night through Friday
     afternoon for WYZ110.

NE...None.
&&

SHORT TERM...MN
LONG TERM...MAJ
AVIATION...TJT
FIRE WEATHER...MN
Hazardous weather outlook, Sep 21, 4:23 AM MDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
423 AM MDT Wed Sep 21 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-221030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
423 AM MDT Wed Sep 21 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Much cooler temperatures expected today with shower activity
increasing through the day and into the overnight hours. A few
embedded thunderstorms are possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered showers with isolated thunderstorms will be possible
again on Thursday. Strong winds are likely on Friday, and a High
Wind Watch has been issued for The Arlington/Elk Mountain area.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:52 PM MDTSpecial Weather StatementCYSAlbany53 min
Sep 21, 2:28 AM MDTHigh Wind WatchCYSAlbany, Carbon12 hr
Sep 21, 2:02 PM MDTDense Fog AdvisoryCYSAlbany, Laramie24 hr
Sep 21, 2:02 PM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte49 hr

Nearby

High Wind Watches in Wyoming, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.